Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 12, NWS Detroit, MI

May 23, 2011Wayne County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 23, 2011, 3:42 PM EDT for Wayne County, Michigan. It was in force for 40 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2011, 3:42 PM EDT (19:42 UTC)
Expired
May 23, 2011, 4:22 PM EDT
In force
40 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wayne County, MI

The radar

The Detroit radar (KDTX), 54 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:48 PM EDTTSTM WND GST 492 Ene Romulus, MI
May 23, 3:54 PM EDTTSTM WND DMG4 Ese Livonia, MI30 INCH DIAMETER TREE DOWN
May 23, 3:56 PM EDTTSTM WND DMG4 Nnw Dearborn, MIPOWERLINES AND 3-4 INCH DIAMETER LIMBS DOWN
May 23, 3:56 PM EDTTSTM WND DMG5 Se Livonia, MISEVERAL SIX INCH DIAMETER LIMBS DOWN
May 23, 4:07 PM EDTTSTM WND DMG5 N Downtown Detroit, MILARGE TREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:15 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WUUS53 KDTX 231942
SVRDTX
MIC163-232045-
/O.NEW.KDTX.SV.W.0012.110523T1942Z-110523T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
342 PM EDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MICHIGAN...

* UNTIL 445 PM EDT

* AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  YPSILANTI...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAYNE AND ROMULUS AROUND 350 PM EDT.
  GARDEN CITY AND INKSTER AROUND 355 PM EDT.
  DEARBORN HEIGHTS AND REDFORD AROUND 400 PM EDT.
  DEARBORN AND NORTHWEST DETROIT AROUND 405 PM EDT.
  DETROIT AND SOUTHWEST DETROIT AROUND 410 PM EDT.
  HAMTRAMCK AND HIGHLAND PARK AROUND 415 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  DETROIT...            WYANDOTTE...          TRENTON...
  TAYLOR...             ROMULUS...            LIVONIA...
  FLAT ROCK...          DOWNTOWN DETROIT...   DEARBORN...
  CANTON...             BELLEVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4236 8293 4233 8299 4233 8301 4232 8306
      4228 8310 4227 8310 4224 8313 4218 8314
      4216 8313 4210 8318 4209 8354 4236 8355
      4245 8316 4245 8287
TIME...MOT...LOC 1942Z 245DEG 41KT 4224 8353
WIND...HAIL 60MPH 1.00IN

$$

MR
3 follow-up statements
249 
WWUS53 KDTX 231959
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
359 PM EDT MON MAY 23 2011

MIC163-232045-
/O.CON.KDTX.SV.W.0012.000000T0000Z-110523T2045Z/
WAYNE MI-
359 PM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WAYNE COUNTY
UNTIL 445 PM EDT...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DEARBORN...OR 6 MILES NORTH OF TAYLOR...MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DETROIT AND SOUTHWEST DETROIT AROUND 405 PM EDT.
  HAMTRAMCK AND HIGHLAND PARK AROUND 410 PM EDT.
  NORTHEAST DETROIT AND GROSSE POINTE PARK AROUND 415 PM EDT.
  HARPER WOODS AND GROSSE POINTE SHORES AROUND 420 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  DETROIT...            WYANDOTTE...          TRENTON...
  TAYLOR...             ROMULUS...            LIVONIA...
  FLAT ROCK...          DOWNTOWN DETROIT...   DEARBORN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4236 8293 4233 8299 4232 8306 4228 8310
      4227 8310 4224 8313 4218 8314 4216 8313
      4210 8318 4210 8331 4238 8347 4245 8317
      4245 8287
TIME...MOT...LOC 1959Z 244DEG 46KT 4234 8324
WIND...HAIL 60MPH 1.00IN

$$

MR
650 
WWUS53 KDTX 232013
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
413 PM EDT MON MAY 23 2011

MIC163-232045-
/O.CON.KDTX.SV.W.0012.000000T0000Z-110523T2045Z/
WAYNE MI-
413 PM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WAYNE COUNTY UNTIL 445 PM EDT...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
WEST OF GROSSE POINTE...MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GROSSE POINTE SHORES AND GROSSE POINTE WOODS AROUND 420 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  DETROIT...            DOWNTOWN DETROIT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4236 8293 4233 8299 4233 8301 4232 8306
      4228 8311 4243 8324 4245 8317 4245 8287
TIME...MOT...LOC 2013Z 247DEG 44KT 4242 8298
WIND...HAIL 60MPH 1.00IN

$$

MR
519 
WWUS53 KDTX 232022
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
422 PM EDT MON MAY 23 2011

MIC163-232032-
/O.CAN.KDTX.SV.W.0012.000000T0000Z-110523T2045Z/
WAYNE MI-
422 PM EDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM EDT.

LAT...LON 4236 8293 4233 8299 4233 8301 4232 8306
      4228 8311 4243 8324 4245 8317 4245 8287
TIME...MOT...LOC 2022Z 247DEG 44KT 4246 8284

$$

MR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:00 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 23, 2:00 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
200 PM EDT MON MAY 23 2011

.AVIATION...

AN UPPER LEVEL LOW ADVANCING EASTWARD INTO THE GREAT LAKES REGION IS
CAUSING THUNDERSTORMS TO DEVELOP ACROSS LOWER MICHIGAN. SHOWERS AND
THUNDERSTORMS HAVE FILLED IN ALONG A LINE EXTENDING FROM THE SAGINAW
BAY TO NORTHEAST INDIANA AND WILL MOVE NORTHEAST THROUGH THE AREA
DURING THE AFTERNOON HOURS. THIS LINE HAS ALREADY CLEARED MBS AND IS
EXPECTED TO CLEAR THE DETROIT TERMINALS BY AROUND 21Z. WE HAVE BEEN
KEEPING AN EYE ON INSTABILITY IN ADVANCE OF THIS LINE WITH A CHANCE FOR
SOME STORMS TO BE SEVERE DUE TO THE STRONG WINDS ALOFT. IF ANY
STRONGER STORMS DEVELOP UPSTREAM FROM THE TERMINALS THEN TAFS WILL
BE UPDATED TO INCREASE WESTERLY WIND GUSTS...POSSIBLY IN EXCESS OF
40 KNOTS. THERE IS A SMALL CHANCE THAT THE SOUTHERN EXTENSION OF THE
LINE WILL STALL OUT IN THE VICINITY OF THE I-94 CORRIDOR AND
PROLONG THUNDERSTORM CHANCES AT DTW/DET. SOUTHWESTERLY WINDS WILL
BE BREEZY OUTSIDE OF THUNDERSTORMS WITH FREQUENT GUSTS OF 25-30
KNOTS. WINDS GUSTS WILL DIE OFF AS WE LOSE DIURNAL MIXING AROUND
00Z.

THE ASSOCIATED COLD FRONT WILL PUSH SOUTH THROUGH THE AREA BETWEEN
5-10Z TONIGHT WITH WINDS VEERING TO THE NORTHWEST. THIS WILL BRING
AN INCREASE IN LOW CLOUDS WITH CEILINGS DROPPING TO AROUND 1500-2000
FEET.

&&

.PREV DISCUSSION...ISSUED 1231 PM EDT MON MAY 23 2011

UPDATE...

THE THREAT FOR SEVERE THUNDERSTORMS THIS AFTERNOON REMAINS
GENERALLY ON TRACK AS THE UPPER LEVEL LOW OVER NORTHERN WISCONSIN
ADVANCES EASTWARD THROUGH THE GREAT LAKES REGION. THE STORM
PREDICTION CENTER HAS PLACED OUR SOUTHERN FOUR COUNTIES INTO A
MODERATE RISK FOR SEVERE STORMS GIVEN THE STRONG WIND MAX MOVING
INTO THE AREA FROM THE WEST LATER TODAY. A LEADING SHORTWAVE IS
CONTRIBUTING TO THE SCATTERED SHOWERS AND THUNDERSTORMS THAT ARE
ALREADY IN PLACE ON THE DTX RADAR AHEAD OF THE APPROACHING DRY-
SLOT. SEVERE WEATHER IS NOT EXPECTED WITH THE INITIAL ROUND OF
SCATTERED THUNDERSTORMS WHICH ARE STRUGGLING TO GROW ABOVE 16000
FEET APPROACHING THE METRO AREA. THIS MAY BE IN PART DUE TO WARM
AIR IN THE MID-LEVELS ADVECTING NORTHWARD FROM INDIANA IN THE WAKE
OF THE MORNING MCS. CONVECTION IS ALSO INCREASING WEST OF THE
SAGINAW VALLEY WITH SOME ROTATION EVIDENT IN THE MID-LEVELS AND
HAS THE POTENTIAL TO BECOME MORE ROBUST OVER THE NEXT COUPLE
HOURS AS IT EXPANDS SOUTHWARD DOWN THE LINE.

MORNING CLOUDS ARE HELPING TO KEEP DEWPOINTS UP CLOSER TO THE MID
60S RATHER THAN LOW 60S BUT HAVE ALSO DELAYED TEMPERATURES FROM
WARMING ABOVE THE LOW 70S. A PERIOD OF CLEARING BEHIND THE INITIAL
ROUND IS EXPECTED TO GIVE A QUICK BOOST TO TEMPERATURES ACROSS THE
SOUTH HALF OF THE FORECAST AREA WITH INSTABILITY REBOUNDING.
STEEP LOW LEVEL LAPSE RATES MAY STILL DEVELOP WITH ML CAPES
TOPPING OUT NEAR 1500 J/KG IN THE SOUTH. THE APPROACHING SPEED MAX
IS STARTING TO BECOME APPARENT ON SATELLITE IMAGERY AS CLOUDS
INCREASE ACROSS NORTHERN ILLINOIS WITH 50 KNOTS AT 700 MB. SOME
UNCERTAINTY REMAINS IN THE COVERAGE OF SEVERE THUNDERSTORMS LATER
THIS AFTERNOON...DEPENDING ON THE EVOLUTION OF WHAT IS STARTING TO
DEVELOP RIGHT NOW AND OUR ABILITY TO RECOVER BEFORE THE NEXT ROUND
ARRIVES. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FILL IN ACROSS
THE NORTHERN COUNTIES THROUGH EARLY AFTERNOON...WITH AN INCREASING
THREAT ACROSS THE SOUTH AS WARMER AIR ADVECTS NORTH AHEAD OF THE
SPEED MAX. THUNDERSTORMS THAT DO DEVELOP HAVE THE POTENTIAL TO BOW
OUT GIVEN THE STRONG WIND FIELD. THE GREATEST THREAT FOR SEVERE
STORMS LIES BETWEEN 2 AND 6 PM WITH STRONG WINDS TO 70 KNOTS AND
LARGE HAIL BEING THE PRIMARY CONCERNS.

PREV DISCUSSION...ISSUED 359 AM EDT MON MAY 23 2011

SHORT TERM...TODAY AND TONIGHT

AN UPPER LOW NOW LOCATED NEAR DULUTH MN WILL ROTATE ACROSS UPPER
MICHIGAN TODAY...LEADING TO DECENT MID LEVEL HEIGHT FALLS ACROSS
SOUTHERN MICHIGAN. THE MAIN SURFACE COLD FRONT WILL SLIDE SOUTH
ACROSS THE STATE TONIGHT AS THE REMNANT UPPER LOW PASSES EAST OF THE
REGION. THE 00Z MODEL SOLUTIONS SHOW NUMEROUS LOW LEVEL MOISTURE
GRADIENTS AND A FEW PRE FRONTAL TROUGHS OVER SOUTHERN MI THAT WILL
SERVE AS A FOCUS FOR CONVECTIVE DEVELOPMENT TODAY. SEVERAL HIGHER
RESOLUTION MODELS INDICATE ROBUST CONVECTIVE DEVELOPMENT OVER THE
FORECAST AREA BETWEEN 18Z AND 23Z THIS AFTERNOON.

MID LEVEL WINDS ARE FORECAST TO INCREASE TO 50 KTS OVER SOUTHERN MI
THIS AFTERNOON WHICH WILL STRENGTHEN THE DEEP LAYER SHEAR. MODEL
HODOGRAPHS ALSO SHOW GOOD LOW LEVEL CYCLONIC CURVATURE...WITH 0-3KM
HELICITY FORECAST TO INCREASE TO OVER 400 M2/S2. THE NEW DAY1
CONVECTIVE OUTLOOK PLACES A SLIGHT RISK ALL THE WAY UP TO SAGINAW.
THE MAGNITUDE AND AREAL COVERAGE OF STRONG TO SEVERE CONVECTION WILL
OF COURSE BE DEPENDENT UPON THE AMOUNT OF DESTABILIZATION THIS
AFTERNOON. MODEL SOLUTIONS SHOW SOMEWHAT MODEST AFTERNOON
INSTABILITY /SBCAPE AROUND 1200 J/KG MAINLY SOUTH OF I 69/.
CONVECTION LAST EVENING AND OVERNIGHT HAS LAID OUT SOME RAIN COOLED
OUTFLOW. RECENT SATELLITE TRENDS SUGGEST SOME PERIODS OF SUN TODAY.
STRONG SOUTHWESTERLY FLOW SHOULD ALSO AID IN BOUNDARY LAYER
DESTABILIZATION. IF TEMPS ARE ABLE TO RISE INTO THE LOWER 80S...WITH
SFC DEWPOINTS HOLDING IN THE LOW 60S...SURFACE BASED INSTABILITY MAY
BE MUCH HIGHER. THIS WOULD LEAD TO THE POTENTIAL FOR STRONG TO
SEVERE CONVECTION TO BE MORE WIDESPREAD...POSSIBLY JUSTIFYING MORE
OF A MODERATE RISK AT LEAST ACROSS THE SOUTHERN HALF OF THE FORECAST
AREA. THE DEGREE OF SHEAR AND POTENTIAL INSTABILITY WILL SUPPORT
BOTH LINEAR AND SUPER CELLULAR MODES OF CONVECTION TODAY. THE
STRENGTH OF THE MID LEVEL WINDS ALONG WITH SOME FORECAST MID LEVEL
DRY AIR ADVECTION LATER IN THE DAY WILL POSE A RISK OF SEVERE WINDS.
WITH FREEZING LEVELS JUST UNDER 12000 FT...LARGE HAIL WILL ALSO BE
OF CONCERN.

THE AXIS OF DEEP MOISTURE AND HIGHER INSTABILITY WILL SLIDE SOUTH OF
THE STATE BY LATE EVENING...ENDING THE RISK OF ADDITIONAL CONVECTION
OVERNIGHT. THE COLD FRONT WILL INCH ITS WAY ACROSS THE FORECAST AREA
OVERNIGHT...ADVECTING A SHALLOW YET VERY COOL AIRMASS INTO SE MI.

LONG TERM...TUESDAY THROUGH SUNDAY

BY TUESDAY MORNING...TROUGH AXIS WILL HAVE PASSED OVERHEAD WITH H5
HEIGHTS ON THE RISE AND THE SFC FRONT LOCATED ALONG OR SOUTH OF OUR
SOUTHERN TIER OF COUNTIES. NORTHERLY WINDS WILL OVERSPREAD THE AREA
AS THE FRONT SAGS TO THE SOUTH AND H85 TEMPS WILL FALL INTO THE
SINGLE DIGITS ALOFT. HIGHS NORTH OF THE FRONT WILL ONLY REACH THE
UPPER 40S/LOW 50S ALONG THE IMMEDIATE SHORELINE DOWNSTREAM OF LAKE
HURON WHILE REAMINING DOWNSTREAM AREAS...INCLUDING THE NORTHERN
SUBURBS OF METRO DETROIT...WILL BE IN THE MID TO UPPER 50S. IT IS
WORTH MENTIONING THAT IN THE AREA UNDER THE INFLUENCE OF THE COOL
NORTHERLY FLOW...HIGHS WILL BE QUITE SENSITIVE THE DEGREE OF LOW
CLOUD COVER. MORE CLOUDS AND MANY AREAS WILL BARELY REACH INTO THE
LOW 50S...LESS AND LATE MAY SOLAR INSOLATION WILL HELP
TEMPERATURES REBOUND CLOSER TO 60. PROGGED NAM SOUNDINGS INDICATE
A LOW STRATUS DECK HANGING ON UNTIL AT LEAST EARLY AFTERNOON AT
THE TOP OF A SHALLOW POST FRONTAL SFC-900MB MIXED LAYER. THIS DOES
LITTLE TO ADD CONFIDENCE TO A WARMER FORECAST...SO BLENDED THE
COLDER NAMBC GUIDANCE WITH THE GOING FORECAST TO DROP TEMPS INTO
THE 50S ACROSS MUCH OF THE AREA. HIGHS ALONG AND SOUTH OF I-94
WILL BE SENSITIVE TO THE POSITION OF THE SFC FRONT...BUT THAT AREA
STANDS THE BEST CHANCE TO HAVE HIGHS IN THE 65-70 DEGREE RANGE...
ALONG WITH OUR FAR NORTHWESTERN COUNTIES THAT ARE NOT DOWNSTREAM
OF THE LAKE DURING N FLOW. GUIDANCE CONTNIUES TO INDICATE THAT A
REMNANT THUNDERSTORM COMPLEX WILL TRACK EASTWARD ALONG AND SOUTH
OF THE SFC BOUNDARY DURING THE DAY ON TUESDAY WITH MODELED GFS/NAM
QPF OUTPUT SUGGESTING THAT THE BULK OF THIS ACTIVITY WILL REMAIN
TO OUR SOUTH. MAINTAINED THE CURRENT LOW CHC POPS SOUTH OF
I-96/M-59. ZONAL FLOW ALOFT WILL ENSURE THAT HIGH CLOUDS FROM THE
ONGOING CONVECTIVE COMPLEX DO NOT OVERSPREAD THE FORECAST AREA
DURING THE DAY ON TUESDAY...ENSURING MAXIMUM INSOLATION IF/WHEN
STRATUS BURNS OFF.

SHORTWAVE ENERGY DIVING OUT OF THE PACIFIC NORTHWEST WILL DEEPEN AN
UPPER TROUGH IN THE LEE OF THE ROCKIES TUESDAY INTO WEDNESDAY WITH
THE RESULTANT SFC LOW RESIDING OVER THE EASTERN PLAINS BY WEDNESDAY
AFTERNOON. THE ASSOCIATED WARM FRONT WILL LIFT TOWARD OUR SOUTHERN
TIER OF COUNTIES DURING THE DAY ON WEDNESDAY WITH A 305K
ISENTROPIC ASCENT LIKELY SUFFICIENT TO GENERATE SHOWERS OVER THE
AREA. MOST OF THE SFC BASED INSTABILITY WILL REMAIN TO THE SOUTH WITH
ANY CONVECTION ON WEDNESDAY LIKELY TO BE ELEVATED...THOUGH THAT
WILL ULTIMATELY DEPEND ON THE NORTHWARD PROGRESS OF THE SFC WARM
FRONT...PARTICULARLY NEAR AND SOUTH OF I-96 WHERE SFC BASED
CONVECTION CANT YET BE RULED OUT. PRECIP CHANCES WILL CONTINUE
THROUGH AT LEAST THE FIRST HALF OF THURSDAY WITH H85 DEFORMATION
FLOW OVERHEAD AS SFC LOW PRESSURE TRACKS TO OUR SE.

BY THE END OF THE WEEK...THE GFS/GEFS/ECMWF AGREE THAT SUBTROPICAL
RIDGING WILL ASSERT ITSELF DOWNSTREAM OF THE ROCKIES AND SHUNT THE
ACTIVE STORM TRACK NORTHWARD BUT THE DEGREE TO WHICH THEY DO SO
HAS RESULTED IN CONSIDERABLE UNCERTAINTY IN THE EXTENDED...
PARTICULARLY FOR THE LATTER HALF OF THE HOLIDAY WEEKEND. GIVEN
THAT THE FORCING IS PROBABLY EMANATING FROM TROPICAL REGIONS...IT
ISN'T EASY TO GAUGE WHICH AMONG THE GUIDANCE MIGHT BE HANDLING
THE PATTERN EVOLUTION MORE APPROPRIATELY.

MARINE...

A COLD FRONT WILL DROP FROM NORTH TO SOUTH ACROSS THE GREAT LAKES
TONIGHT. IN THE MEANTIME...SOUTHERLY WINDS WILL PERSIST INTO THE
EVENING. VERY STABLE CONDITIONS OVER THE LAKES SHOULD KEEP WINDS AND
WAVES BELOW SMALL CRAFT CONDITIONS. NORTHERLY WINDS WILL BE IN PLACE
BY TUESDAY MORNING IN THE WAKE OF THE COLD FRONT. WIND SPEEDS WILL
DECREASE THROUGH THE DAY AS HIGH PRESSURE EXPANDS ACROSS THE
NORTHERN GREAT LAKES. ANOTHER LOW PRESSURE SYSTEM WILL MOVE INTO THE
REGION WED NIGHT INTO THURSDAY...BRINGING STRENGTHENING
NORTHEASTERLY WINDS TO THE REGION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....KEC
UPDATE.......KEC
SHORT TERM...SC
LONG TERM....JVC
MARINE.......SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 23, 2:33 PM EDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
233 PM EDT MON MAY 23 2011

MIZ047-048-053-060-241845-
MIDLAND-BAY-SAGINAW-SHIAWASSEE-
233 PM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...MAINLY SOUTH OF
INTERSTATE 69. THIS WILL BE THE RESULT OF A LOW PRESSURE SYSTEM
APPROACHING THE REGION FROM THE SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

LHZ361>363-421-422-241845-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
233 PM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...MAINLY SOUTH OF
INTERSTATE 69. THIS WILL BE THE RESULT OF A LOW PRESSURE SYSTEM
APPROACHING THE REGION FROM THE SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

LCZ422-423-460-LEZ444-LHZ441>443-462>464-MIZ049-054-055-061>063-
068>070-075-076-082-083-241845-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
HURON-TUSCOLA-SANILAC-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-
MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
233 PM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON...LC AND SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THERE IS A CHANCE OF SEVERE WEATHER WITH SOME OF THESE STORMS. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
TO 70 MPH AND HAIL TO 1.5 INCHES IN DIAMETER AS THEY MOVE EAST AT
40 MPH. THE POTENTIAL FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND
10 PM. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 10 PM.
HEAVY RAINFALL AND LOCALIZED FLASH FLOODING IS ALSO POSSIBLE.

THESE STORMS WILL DEVELOP WITHIN A MOIST AND UNSTABLE ENVIRONMENT
IN ADVANCE OF AN APPROACHING COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...MAINLY SOUTH OF
INTERSTATE 69. THIS WILL BE THE RESULT OF A LOW PRESSURE SYSTEM
APPROACHING THE REGION FROM THE SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

AGD

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, May 23, 2:14 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
214 PM EDT MON MAY 23 2011

MIZ049-231915-
HURON-
214 PM EDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF BAD
AXE TO 28 MILES SOUTHWEST OF BAD AXE...MOVING NORTHEAST AT 55 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  OWENDALE BY 220 PM EDT...
  KINDE BY 225 PM EDT...
  UBLY AND BAD AXE BY 240 PM EDT...
  PORT HOPE BY 255 PM EDT...
  HARBOR BEACH BY 300 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

MR
Special weather statement, May 23, 2:38 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
238 PM EDT MON MAY 23 2011

MIZ055-062-232000-
LAPEER-SANILAC-
238 PM EDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST
OF DECKERVILLE TO 13 MILES NORTHWEST OF NORTH BRANCH TO 15 MILES
SOUTHWEST OF NORTH BRANCH...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  NORTH BRANCH AND CLIFFORD BY 255 PM EDT...
  MARLETTE AND ARGYLE BY 300 PM EDT...
  MINDEN BY 310 PM EDT...
  BROWN CITY BY 315 PM EDT...
  SANDUSKY AND DECKERVILLE BY 320 PM EDT...
  FORESTVILLE BY 325 PM EDT...
  PECK BY 330 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

MR
Special weather statement, May 23, 2:48 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
248 PM EDT MON MAY 23 2011

MIZ082-231945-
LENAWEE-
248 PM EDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HUDSON...MOVING NORTHEAST
AT 35 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  HUDSON BY 305 PM EDT...
  CLAYTON BY 310 PM EDT...
  ADRIAN BY 330 PM EDT...
  TECUMSEH BY 340 PM EDT...
  BRITTON BY 345 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MR
Special weather statement, May 23, 3:17 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
317 PM EDT MON MAY 23 2011

MIZ075-232015-
WASHTENAW-
317 PM EDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES WEST OF
MANCHESTER TO 6 MILES SOUTHEAST OF MANCHESTER TO 15 MILES SOUTH OF
SALINE...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  SALINE BY 330 PM EDT...
  CHELSEA AND ANN ARBOR BY 340 PM EDT...
  WILLIS AND YPSILANTI BY 345 PM EDT...
  DIXBORO AND DEXTER BY 350 PM EDT...
  SALEM BY 405 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

MR
Local storm report, May 23, 3:38 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
338 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     5 SSE ANN ARBOR         42.20N 83.70W
05/23/2011  E50 MPH          WASHTENAW          MI   PUBLIC

&&

ADODSON
Special weather statement, May 23, 3:38 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
338 PM EDT MON MAY 23 2011

MIZ076-232045-
WAYNE-
338 PM EDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF CANTON...MOVING NORTHEAST
AT 45 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CANTON AND BELLEVILLE BY 345 PM EDT...
  ROMULUS BY 350 PM EDT...
  TAYLOR BY 355 PM EDT...
  DEARBORN BY 405 PM EDT...
  DETROIT BY 410 PM EDT...
  DOWNTOWN DETROIT BY 415 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MR

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:28 PM EDTSevere Thunderstorm WarningDTXShiawassee22 min
May 22, 10:53 PM EDTSpecial Marine WarningDTX28 min
May 23, 2:30 PM EDTSpecial Marine WarningDTX105 min
May 23, 3:43 PM EDTSpecial Marine WarningDTX62 min
May 23, 4:15 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair45 min
May 23, 5:09 PM EDTSevere Thunderstorm WarningDTXWashtenaw66 min
May 23, 5:35 PM EDTSevere Thunderstorm WarningDTXWayne55 min
May 23, 5:39 PM EDTSpecial Marine WarningDTX96 min
May 23, 6:00 PM EDTAreal Flood AdvisoryDTXWashtenaw, Wayne3 hr
May 23, 6:06 PM EDTSevere Thunderstorm WarningDTXLenawee54 min
May 23, 6:19 PM EDTSpecial Marine WarningDTX86 min
May 23, 6:25 PM EDTSevere Thunderstorm WarningDTXMonroe80 min
May 23, 7:27 PM EDTSevere Thunderstorm WarningDTXWashtenaw, Wayne63 min
May 23, 7:34 PM EDTSpecial Marine WarningDTX56 min
May 23, 7:50 PM EDTSevere Thunderstorm WarningDTXMonroe31 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.